Police: Overdose linked to elephant tranquilizer mixed with hero - WNEM TV 5

Police: Overdose linked to elephant tranquilizer mixed with heroin

Posted: Updated:
SAGINAW, MI (WNEM) -

The first death in Michigan was reported in the newest trend of the deadly heroin epidemic.

The death was related to Carfentanil, a powerful elephant tranquilizer, mixed with heroin. It is sometimes sold in pill form.

The drug is linked to fatal overdoses in Ohio and now on in Kent County.

Police said if it's in Kent County it's likely already being sold in Mid-Michigan.

Carfentanil is a synthetic opiate used to tranquilize elephants and other large mammals.

Police said drug cartels are mixing it with heroin and putting it out on the streets.

An overdose could happen by injecting or even breathing in just a tiny amount.

Lt. Ryan Larrison, with the Michigan State Police Forensic Science Division, said it's not just dangerous for the user, but it can be potentially deadly for anyone near that user and for first responders.

"For first responders, police, medical staff, K-9 dogs that may be sniffing around a drug house, it could potentially kill them," Larrison said.

MSP changed the way they handle heroin. They're scaling back in field testing and having trained professionals at the forensic crime lab test the drug in a controlled environment.

"You know what goes through my mind? There are going to be a lot of people who are going to die," said Lori Wood.

Wood knows all too well the horrors of heroin. In 2012 her daughter Ashley died from her addiction to the drug.

"They're not thinking about what could happen when they do it. They just need to do it," Wood said.

Copyright 2016 WNEM (Meredith Corporation). All rights reserved.

Powered by Frankly
WNEM
Powered by WorldNow CNN
All content © 2017, WNEM; Saginaw, MI. (A Meredith Corporation Station) . All Rights Reserved.
For more information on this site, please read our Privacy Policy, and Terms of Service, and Ad Choices.